Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Aug 2, 2017, 7:47 PM PDT for Plumas County, California. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2017, 7:47 PM PDT (02:47 UTC)
- Expired
- Aug 2, 2017, 8:15 PM PDT
- In force
- 28 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Plumas County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 7:50 PM PDT | HAIL 1.75 | 5 E Quincy, CA | REPORTS OF GOLF BALL SIZE HAIL SOUTHEAST OF QUINCY IN THE VICINITY OF THE MINERVA FIRE. |
| Aug 2, 7:50 PM PDT | HAIL 1.75 | 5 E Quincy, CA | REPORTS OF GULF BALL SIZE HAIL SOUTHEAST OF QUINCY IN THE VICINITY OF THE MINERVA FIRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 3759 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
470
WUUS56 KSTO 030247
SVRSTO
CAC063-030315-
/O.NEW.KSTO.SV.W.0007.170803T0247Z-170803T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
747 PM PDT WED AUG 2 2017
The National Weather Service in Sacramento has issued a
* Severe Thunderstorm Warning for...
East central Plumas County in northern California...
* Until 815 PM PDT
* At 747 PM PDT, a severe thunderstorm was located near Spring
Garden, or near Quincy, moving southwest at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Spring Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3993 12083 3990 12079 3982 12083 3988 12092
3994 12083
TIME...MOT...LOC 0247Z 026DEG 7KT 3987 12085
HAIL...1.00IN
WIND...<50MPH
$$1 follow-up statement
654
WWUS56 KSTO 030312
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
812 PM PDT WED AUG 2 2017
CAC063-030321-
/O.EXP.KSTO.SV.W.0007.000000T0000Z-170803T0315Z/
Plumas CA-
812 PM PDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PLUMAS COUNTY
WILL EXPIRE AT 815 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
LAT...LON 3993 12083 3990 12079 3982 12083 3988 12092
3994 12083
TIME...MOT...LOC 0311Z 026DEG 7KT 3983 12088
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:39 PM PDT, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 2, 3:39 PM PDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 339 PM PDT Wed Aug 2 2017 .SYNOPSIS... Heatwave continues this week with heat warnings and advisories until Thursday evening. Isolated late-day thunderstorms over higher terrain each day. A little cooler this weekend and next week but still warmer than normal. && .DISCUSSION... Afternoon radar imagery indicates thunderstorms developing over the Sierra. This activity should continue mainly through 04z Thursday. Expect at least gusty winds, brief downpours and small hail with these storms. Interior NorCal continues under the influence of a strong upper level ridge. Although peak heating has already occurred, Thursday's highs could continue the risk for heat-related illness. Therefore, excessive heat warnings and heat advisories will continue through Thursday evening. Slight cooling trend is expected into the weekend as the ridge retreats to the east and a series of shortwaves persist off the CA coast. A few pieces of energy, combined with some instability, could bring some showery activity along the Coastal Range Thursday night as indicated by the latest Hi-Res guidance. Thus, have added a slight chance for precipitation for those areas. We'll continue to monitor the latest trends. Finally, enough instability and moisture will be in place across interior NorCal, resulting in late-day convection over higher terrain each day through at least the end of the forecast period. && .EXTENDED DISCUSSION (Sunday THROUGH Wednesday) Weak upper low forecast to linger over far northern portions of California through the extended forecast period. This will help to moderate temperatures with highs from the upper 90s to around 106 in the Central Valley and 80s to 90s in the foothills and mountains. Enough moisture and instability will be present to keep a threat of afternoon thunderstorms over the mountains through midweek. && .AVIATION... VFR conditions for TAF sites next 24 hours. Locally reduced visby from smoke invof Minerva Fire. Isolated thunderstorms near Sierra crest this evening and again by Thursday afternoon. Winds generally 10 kts or less for TAF sites, gusts to around 25 kts invof the Delta. && .STO WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM PDT Thursday for Burney Basin / Eastern Shasta County-Motherlode-Northern San Joaquin Valley-Southern Sacramento Valley-West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Excessive Heat Warning until 8 PM PDT Thursday for Central Sacramento Valley-Clear Lake/Southern Lake County-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Shasta Lake Area / Northern Shasta County. &&
In the hours before
Special weather statement, Aug 2, 2:34 PM PDT, 5 hours 13 minutes before
Special Weather Statement National Weather Service Sacramento CA 234 PM PDT WED AUG 2 2017 CAZ069-022215- West Slope Northern Sierra Nevada CA- 234 PM PDT WED AUG 2 2017 ...SPECIAL WEATHER STATEMENT... At 233 PM PDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Kennedy Meadow, or 11 miles southwest of Sonora Pass. This storm was nearly stationary. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Tuolumne County. LAT...LON 3810 11989 3831 11980 3824 11962 3811 11973 TIME...MOT...LOC 2133Z 063DEG 3KT 3820 11975 cs
Special weather statement, Aug 2, 3:28 PM PDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Sacramento CA
328 PM PDT WED AUG 2 2017
CAZ069-022315-
West Slope Northern Sierra Nevada CA-
328 PM PDT WED AUG 2 2017
...SPECIAL WEATHER STATEMENT...
At 327 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Pinecrest, or 21 miles southwest of Sonora Pass,
moving southwest at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Tuolumne County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3808 11980 3809 11984 3803 11989 3799 11988
3798 11989 3793 11996 3809 12010 3821 11988
3809 11976
TIME...MOT...LOC 2227Z 051DEG 9KT 3810 11989
IDMSpecial weather statement, Aug 2, 6:05 PM PDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Sacramento CA
605 PM PDT WED AUG 2 2017
CAZ069-030145-
West Slope Northern Sierra Nevada CA-
605 PM PDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIERRA COUNTY UNTIL
645 PM PDT...
At 604 PM PDT, Doppler radar was tracking a strong thunderstorm near
Bassetts, or near Sierra City, moving northwest at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Sierra
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3958 12063 3964 12054 3960 12047 3953 12043
3951 12043
TIME...MOT...LOC 0104Z 118DEG 9KT 3957 12052Special weather statement, Aug 2, 7:08 PM PDT, 39 minutes before
Special Weather Statement National Weather Service Sacramento CA 708 PM PDT WED AUG 2 2017 CAZ068-030300- Western Plumas County/Lassen Park CA- 708 PM PDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLUMAS COUNTY UNTIL 800 PM PDT... At 707 PM PDT, Doppler radar was tracking a strong thunderstorm near Spring Garden, or near Quincy, moving southwest at 8 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Plumas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4003 12081 3992 12076 3991 12083 4001 12087 TIME...MOT...LOC 0207Z 001DEG 7KT 3996 12080
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:05 PM PDT | Special Weather Statement | STO | Sierra | 40 min |
| Aug 2, 7:08 PM PDT | Special Weather Statement | STO | Plumas | 52 min |
| Aug 2, 7:18 PM PDT | Severe Thunderstorm Warning | STO | Plumas | 27 min |
| Aug 3, 1:55 PM PDT | Special Weather Statement | STO | 50 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.